Menu Close

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Heroin Overdose Timeline

man in blue shirt considers heroin overdose timeline

For someone who uses heroin, a fatal heroin overdose is the most feared outcome. Heroin overdose is incredibly common among people struggling with addiction. Why? Because heroin is an illegal, unregulated drug. The strength and purity of the drug can vary widely from one batch to the next, making it nearly impossible for someone using it to know how much is too much.

Most heroin overdoses are not intentional. They occur because the person using the drug misjudges the strength of the batch they are taking. Other times, an overdose occurs because the person takes heroin along with other drugs or alcohol, which can amplify the effects of the heroin and lead to an overdose. If you or someone you know is struggling with heroin addiction, it is important to reach out for help. Our Mississippi heroin rehab can provide the medical supervision and support you need to safely detox from the drug and begin your journey to recovery.

The Heroin Overdose Timeline

How long does a heroin overdose last? The effects of a heroin overdose can begin within minutes and will typically peak within 30 minutes to an hour. However, the effects of a heroin overdose can last for several hours.

The timeline of a heroin overdose is as follows:

  • Within minutes: The person will start to feel the effects of the heroin. They may feel a sense of euphoria, relaxation, and pain relief.
  • 30 minutes to an hour: The effects of the heroin will peak. The person may become drowsy and their breathing may slow down.
  • Several hours: The effects of the heroin will start to wear off, but the person may still feel drowsy and their breathing may be slow.

If a person does not receive medical treatment, a heroin overdose can lead to coma, brain damage, or death.

Recognizing a Heroin Overdose

Before causing death, a heroin overdose will often lead to other symptoms that may be noticed by friends, family, or even bystanders. Because a heroin overdose can progress quickly, getting help as soon as you notice these symptoms is highly recommended.

Loss of Consciousness

For most people, the first sign of a heroin overdose is a loss of consciousness. The person will not respond to any attempts to wake them. Should the person regain consciousness temporarily, they won’t be able to speak.

Erratic Breathing and Changes in Color

As heroin overdose progresses, the person’s breathing will become erratic and shallow. If the person has dark skin, they may begin to appear gray or ashy, while a person with light skin will turn blue. Fingernails and lips will turn blue as well.

Choking or Gurgling Noises

In many cases, people who have taken a fatal dose of heroin will vomit. They may also make choking or gurgling noises. Eventually, the pulse will become slow and erratic as well before disappearing completely.

Understanding Heroin Overdose

Heroin impacts the brain and the overall function of the body. One of the most dangerous impacts of heroin addiction treatment is the suppression of essential bodily functions, such as blood pressure, breathing, and consciousness. When the body is exposed to more heroin than it can process, blood pressure and breathing drop to dangerous levels. This leads to hypoxia, which depletes all parts of the body of oxygen. When left untreated, hypoxia can be fatal.

How Much Heroin Does It Take to Overdose?

The amount of heroin it will take to overdose depends on a variety of different factors. Some of the factors that come into play include:

  • Concentration: Because it is an illegal drug that is manufactured using unregulated methods, the concentration of heroin varies considerably. The higher the concentration, the lower a fatal dose will be.
  • Contaminants: In many cases, heroin will contain other chemicals that are also dangerous. For example, heroin containing fentanyl is much more potent and likely to cause a fatal overdose in smaller amounts.
  • The person’s health: Factors specific to the individual taking the drug will also play a role in determining a fatal dose. Examples include age, weight, and the presence of pre-existing conditions.
  • Tolerance: Over time, people often build a tolerance to a certain amount of heroin. Someone with a higher tolerance may be able to withstand a higher dose of heroin before an overdose occurs.
  • The use of other substances: When heroin is combined with other substances that magnify its effects, such as alcohol, the risk of overdose with a smaller dose is higher.

Help for Heroin Addiction at Vertava Health Mississippi

If you suspect that someone has taken a fatal dose of heroin, the first thing you should do is call 911 for assistance immediately. If a medication known as naloxone is administered quickly by EMTs, it can stop the immediate effects of heroin and reduce the risk of death. The individual will be transported to the hospital, where they will receive further treatment.

Ultimately, someone who has been diagnosed with heroin overdose should be admitted to a professional addiction treatment program to prevent this complication from occurring again. The longer someone uses heroin, the more likely they are to suffer an overdose that could be fatal. If you or someone you know is addicted to heroin, professional opioid treatment is the best way to deal with the issue and prevent overdose. At Vertava Health Mississippi, we offer comprehensive care to those ready to overcome heroin addiction. Please contact us today at 844.951.1931 o learn more about our treatment programs.